Delaware, 2008

Strong Wind in Delaware, December 7, 2008

December 7, 2008 · NWS PHI · 4 events in 4 counties and zones

Gusty west to northwest winds occurred during the daylight hours on the 7th across Delaware. Peak wind gusts averaged around 50 mph and included 53 mph in Lewes (Sussex County), 48 mph in Dover (Kent County) and 47 mph at the New Castle County Airport.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Gusty west to northwest winds occurred during the daylight hours on the 7th across Delaware. Peak wind gusts averaged around 50 mph and included 53 mph in Lewes (Sussex County), 48 mph in Dover (Kent County) and 47 mph at the New Castle County Airport. The strong winds were caused by the pressure difference between an intensifying low pressure system that was moving through the Saint Lawrence Valley and a high pressure system building east from the central Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 7, 4:34 AM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Dec 7, 4:34 AM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 AM EST SUN DEC 7 2008

.SYNOPSIS...
AN ARCTIC FRONT WILL MOVE THROUGH THE AREA TODAY. HIGH PRESSURE
WILL MOVE TOWARD US TONIGHT AND EAST OF US ON MONDAY. A MOIST AND
INCREASINGLY WARM RETURN FLOW WILL DEVELOP MONDAY NIGHT INTO
TUESDAY AS LOW PRESSURE MOVES FROM THE SOUTHERN PLAINS TOWARD THE
GREAT LAKES REGION. THAT LOW IS EXPECTED TO CONTINUE NORTHEAST
THROUGH WEDNESDAY, PULLING A COLD FRONT THROUGH OUR AREA IN ITS
WAKE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE DYANMICS AND THERMODYNAMICS OF TODAY HAVE BEEN COVERED IN SOME
DETAIL IN PREVIOUS DISCUSSIONS, AND WILL NOT BE REPEATED HERE.
SUFFICE IT TO SAY THAT THE COASTAL LOW LIFTING TOWARD THE CANADIAN
MARITIMES ALMOST CERTAINLY WILL BE A BOMB, AND WATER VAPOR IMAGERY
SHOWS THE ASSOCIATED MID LEVEL TROUGH IS DEVELOPING A NEGATIVE
TILT AS IT APPROACHES THIS MORNING. WE EXPECT VERY WINDY CONDITIONS
WITH A QUICK BLAST OF ARCTIC AIR. TEMPERATURES SHOULD RISE LITTLE
THIS MORNING AND FALL THIS AFTERNOON. THERE ARE SNOW SHOWERS EARLY
THIS MORNING ADVANCING EAST FROM CENTRAL PENNSYLVANIA PER THE CCX
RADAR. BECAUSE OF THE DYNAMICS AND THERMODYNAMICS, THEIR CHANCES
OF REACHING US ARE BETTER THAN THEY ARE UNDER LESS ROBUST
CIRCUMSTANCES, AND THAT IS WHY WE HAVE RAISED POPS FROM STAT GUIDANCE.
THE ARCTIC PUSH COULD CONCEIVABLY TRIGGER A FEW SNOW SQUALLS AS
WELL. DYNAMICS AND THERMODYNAMICS BECOME LESS CONDUCIVE TO
ANYTHING SIGNIFICANT AFTER AROUND 18Z, ALTHOUGH THE COLD FETCH OFF
LAKE ERIE SHOULD KEEP FLURRIES AROUND OVER THE FAR NORTHWESTERN
ZONES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THE EVENING SHOULD BEGIN AS VERY WINDY, THEN WINDS WILL BEGIN TO
DIMINISH. WITH THE EXCEPTION OF THE FAR NORTHWEST, WHERE THE FETCH
SHOULD KEEP THEM IN AND OUT OF FLURRY ACTIVITY INTO EARLY MONDAY,
SKIES SHOULD GO MOSTLY CLEAR TO CLEAR TONIGHT. THE COLD
TEMPERATURES ARE ADVECTIVE, NOT RADIATIVE, IN NATURE, SO WE EXPECT
SOME RATHER LOW WIND CHILL VALUES BY DAYBREAK. ALSO, WE DONT DRAW
MUCH OF A DISTINCTION BETWEEN SITES MORE PRONE TO RADIATING, SITES
LESS PRONE TO RADIATING, AND SITES NEAR THE COAST.

THIS ARCTIC OUTBREAK IS VERY SHORT-LIVED. BY LATE IN THE DAY ON
MONDAY, THE SURFACE HIGH WILL BE EAST OF US AND A RETURN FLOW WILL
BEGIN TO DEVELOP. SOME WARM AIR ADVECTION CLOUDINESS WILL BE THE
FIRST SIGN OF THIS. THEN, SOME ISENTROPIC LIFT AT I290 TO I295
WILL BRING A CHANCE OF PRECIPITATION TO MUCH OF THE AREA ON MONDAY
NIGHT. BY MODEL SOUNDINGS, THAT PRECIP, IF IT FALLS, WOULD FALL
AS LIGHT SNOW. BY TUESDAY, GIVEN THE STRONG SOUTHERLY FLOW ABOVE
THE SURFACE, WE WOULD EXPECT PRECIPITATION TO CHANGE TO RAIN.

FOR TONIGHT AND TOMORROW, WE HAVE SIDED WITH COLDER STAT GUIDANCE.
THEN, WITH THE INCREASING SOUTHERLY FLOW, WE HAVE TRANSITIONED TO
THE MILDER STAT GUIDANCE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LOW PRESSURE WILL MOVE THROUGH THE GREAT LAKES REGION AND INTO
EASTERN CANADA. THE SOUTHERLY FLOW ON ITS SOUTHEASTERN FLANK WILL
BE SUCH THAT TEMPERATURES TUESDAY NIGHT WILL NOT BE MUCH COOLER
THAN THEY WERE DURING THE DAYTIME ON TUESDAY, ALLOWING FOR A
BETTER STARTING POINT ON WEDNESDAY.

THE MAIN COLD FRONT ASSOCIATED WITH THE SYSTEM WILL NOT MOVE
THROUGH UNTIL LATE WEDNESDAY. THE LATEST MODEL GUIDANCE HAS PUSHED
THE FRONTAL PASSAGE BACK AT LEAST 6 HOURS, WHICH HAS SIGNIFICANTLY
IMPACTED THE TEMPERATURES FROM THE PREVIOUS PACKAGE. WE LOOK TO BE
MORE ENTRENCHED IN THE WARM AIR WITH THE FRONT PASSING WEDS NIGHT
AND NOT WEDS LATE MORNING, AS PREVIOUSLY THOUGHT. THEREFORE THE
HIGHS ARE NOW ABOUT 15 DEGREES WARMER IN SOME AREAS. THE AIR
BEHIND THE FRONT WILL BE CONSIDERABLY COLDER AND HIGHS ON THURSDAY
MAY STRUGGLE TO REACH THE LOW 40S.

AS THE LOW CLEARS OUT ANOTHER AREA OF HIGH PRESSURE WILL BUILD IN
AND REMAIN THROUGH THE END OF THE WEEK.

WE USED A BLEND OF MOS/HPC FOR THE ENTIRE EXTENDED PERIOD.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

LOW PRESSURE WILL INTENSIFY RAPIDLY AS IT MOVES BY WELL EAST OF THE
NJ/DE COASTS TODAY. INITIALLY, WE HAVE SOME LEFTOVER STRATUS FROM
THE SNOW THAT FELL SATURDAY NIGHT. BY 10Z THIS STRATUS WITH IFR/LIFR
CIGS SHOULD TRANSFORM INTO A STRATOCU DECK OF 2-4 THSD FT. VSBYS
WERE ALSO BELOW 3 MI AT SOME AIRPORTS WITH TTN BELOW 1 MILE. THE
VSBYS SHOULD ALSO IMPROVE RAPIDLY BY SUNRISE TO UNRESTRICTED AS
DRIER AIR COMES IN FROM THE WEST AND VFR CONDITIONS ARE ANTICIPATED.
THIS AFTERNOON, AN UPPER AIR DISTURBANCE WILL CROSS THE REGION AND
WITH THIS DISTURBANCE WE SHOULD SEE SOME MVFR CIGS AT
PHL/PNE/TTN/ABE/RDG/ILG. THERE WILL ALSO BE SOME FLURRIES AND WE
COULD SEE A SNOW SQUALL AT ANY OF THESE SITES WITH LOCAL CONDITIONS
POSSIBLY GOING IFR. SINCE FCSTG THE POSITION AND TIME OF ANY SNOW
SQUALLS IS VERY UNCERTAIN AT THIS TIME, I HAVE LEFT IT OUT OF THE
TAFS WITH THE EXPECTATIONS THAT THEY WILL BE AMENDED ONCE WE SEE
THE WHITES OF THEIR EYES.

DUE TO THE INTENSIFYING LOW OFFSHORE, WINDS WILL INCREASE RAPIDLY
THIS MORNING TO 15 TO 25 KT WITH GUSTS TO 30 KT THIS MORNING AND TO
20 TO 30 KT WITH GUSTS TO 40 KT THIS AFTERNOON. ALTHOUGH THE STRONG
GUSTY WINDS WILL CONTINUE FOR A COUPLE AFTER SUNSET, THE WINDS
SHOULD WEAKEN A BIT LATE TONIGHT, BUT WINDS GUSTS LESS THAN 20 KT
ARE NOT ANTICIPATED UNTIL EARLY MONDAY MORNING.

AFTER SUNSET, SKIES SHOULD ALSO BECOME MOSTLY CLEAR.

OUTLOOK...
THE NEXT THREAT OF SIGNIFICANT WEATHER IS LATE MONDAY NIGHT WHEN
SOME RAIN AND SNOW MAY DEVELOP, THEN ON TUESDAY ALL PCPN SHOULD
CHANGE TO RAIN WITH RAIN AND WINDY CONDITIONS FORECAST FOR TUESDAY
NIGHT. A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH FROM THE LATE
WEDNESDAY WITH MORE RAIN FOLLOWED BY COLDER AND WINDY CONDITIONS FOR
WEDNESDAY NIGHT AND THURSDAY.

&&

.MARINE...
GALE WARNINGS ARE ALREADY POSTED AND LOOK GOOD.

LOW PRESSURE EAST OF DELMARVA EARLY THIS MORNING WILL INTENSIFY
RAPIDLY AS IT HEADS NORTHEAST ON ITS WAY TO NOVA SCOTIA BY THIS
EVENING. A STRONG GRADIENT CAUSED BY THIS LOW WILL BRING IN MUCH
COLDER AIR AND CAUSE GALE FORCE WINDS TO DEVELOP THIS MORNING AND
REMAIN OVER THE REGION THROUGH MOST OF TONIGHT. WINDS COULD GUSTS AS
HIGH AS 45 KTS. HIGH PRESSURE WILL THEN MOVE ACROSS THE FORECAST
WATERS MONDAY. THIS WILL ALLOW THE WINDS TO DECREASE SIGNIFICANTLY
ON MONDAY.

ON THE BACKSIDE OF THE HIGH, A RETURN FLOW OF MILDER AIR WILL
DEVELOP MONDAY NIGHT. THE WINDS WILL THEN INCREASE ONCE AGAIN
TUESDAY AND WEDNESDAY AS LOW PRESSURE MOVES BY TO THE WEST. ALTHOUGH
THE GRADIENT IS QUITE STRONG ALOFT AND WOULD SUPPORT GALE FORCE
WINDS, THE STABLIZING EFFECT OF WARMER AIR ON COLDER WATER WILL
TEMPER THE WINDS SOMEWHAT, SO FOR NOW, I WILL ONLY HAVE GUSTS TO 35
KT IN THE FCST TUESDAY NIGHT. WITH THE LOW PRESSURE SYSTEM, RAIN IS
ALSO FORECAST FOR TUESDAY AND WEDNESDAY.

COLDER AIR RETURNS WEDNESDAY NIGHT AND THURSDAY. HOWEVER, THAT FAR
OUT IN TIME, IT IS UNCERTAIN IF WE WILL GET STRONG WINDS ONCE AGAIN
AND WILL DEPEND ON IF LOW PRESSURE DEVELOPS. FOR NOW, WINDS WILL BE
FCST TO GET TO SCA BUT NOT TO GALE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM EST THIS
     EVENING FOR PAZ054-055-060>062-067>071.
NJ...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM EST THIS
     EVENING FOR NJZ001-007>010-012>027.
DE...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM EST THIS
     EVENING FOR DEZ001>004.
MD...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM EST THIS
     EVENING FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING FROM 9 AM THIS MORNING TO 6 AM EST MONDAY FOR
     ANZ430-431-450>455.

&&

SYNOPSIS...DELISI
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...MEOLA/DELISI
AVIATION...STAUBER
MARINE...STAUBER
Hazardous weather outlook, Dec 7, 4:02 AM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
402 AM EST SUN DEC 7 2008

NJZ001-PAZ054-055-081100-
SUSSEX-CARBON-MONROE-
402 AM EST SUN DEC 7 2008

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ISOLATED SNOW SQUALLS ARE POSSIBLE TODAY. WIND CHILL VALUES
TONIGHT WILL DROP INTO THE SINGLE DIGITS...AND TO NEAR MINUS FIVE
OVER THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE GREATLY APPRECIATED.

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-
067>071-081100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
402 AM EST SUN DEC 7 2008

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ISOLATED SNOW SQUALLS ARE POSSIBLE TODAY. WIND CHILL VALUES
TONIGHT WILL DROP INTO THE SINGLE DIGITS TO AROUND 10 ABOVE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WOULD BE GREATLY APPRECIATED.

ANZ430-431-450>455-081100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
402 AM EST SUN DEC 7 2008

...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
December 7, 10:00 AM EST to 4:00 PM EST
Where
Delaware Beaches forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
December 7, 10:00 AM EST to 4:00 PM EST
Where
Inland Sussex forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
December 7, 10:00 AM EST to 4:00 PM EST
Where
Kent forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
AWSS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
December 7, 10:00 AM EST to 4:00 PM EST
Where
New Castle forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137208, 143146, 143147, 143148.